72.6K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen and stomach cramps

4 REPLIES 4
gbadger
Member

Re: Tamoxifen and stomach cramps

I started to suffer with dreadful indegestion and stomach pain that could not be shifted. Over the counter stuff didn't touch it. I tried omazopran but found it returned after a couple of months. I started on Ranitidine which is great. I have had a bariun meal test which showed no issues. The consultant I saw for this test said Tamoxifen is responsible for stomach problems but I would be hard pushed to get this kind of admission from my oncologist. Anyway the Ranitidine is still working and I don't have to watch my diet obsessively.

EdyS
Member

Re: Tamoxifen and stomach cramps

I too had excoriating IBS while on Tamoxifen and could find nothing about it on the web or from the nurses or doctors at the Dana Farber here in Boston, which is considered one of the finest cancer hospitals in the world. Go figure. Here is my experience and what I learned from it.

 

I have always suffered from IBS, but three months on Tamoxifen pushed it through the roof! What had  been a chronic, manageable issue had become acute. I hit the web and found a promising description of Bacterial Overgrowth of the small gut. Stopped eating carbs -- my pain stopped by the end of first day.

 

After more research I discovered that Tamoxifen floods your gut with estrogen, just  like when you are pregnant. Estrogen in your gut slows your digestion down so you can absorb more nutrician for your baby. And since normally your small gut is ALWAYS moving to push the bacteria in your food through quickly, making your small gut too slow can lead to the bad bacteria multiplying. Most of those bad bacteria eat carbs and create huge gas which leads to terrible IBS.  So cutting off their carb supply means no more gas and pain. 

 

I stopped the tamoxifen (I'd had stage 1, grade 1 lobular -- clean margin lumpectomy, nothing in nodes,  low risk). After a a diagnosis of bacterial overgrow and a year of no carbs ( I lost too much weight believe it or not) I was working my way though useless antibiotics because the big gun I needed (Xifaxan 550mg) was $3,000 for a full dosage and BC/BS wouldn't cover it until I'd tried  the cheaper antibiotics. Then I got a bag stomach flu which triggered a volvulus (full twisting of the gut) which is about 1,000x more painful than childbirth plus life threatening. Rushed to hospital in ambulance, gut untwisted on its own suddenly, many hours later, I was allowed to go home and meet a surgeon the next day. Had the surgery to correct a previously undiagnosed birth defect and finally got the Xifaxan to fix my bacterial overgrowth. 

 

Turns out one of the main underlying cause of my chronic IBS was a partially mal rotated small bowel. This is a very common, undiagnosed birth defect. The much improved imaging we now have is making the diagnosis more common. A fully mal rotated small bowel is the birth defect that causes newborns to be rushed into surgery after projectile vomiting their first meal. My partially mal rotated small bowel created a narrowing in my gut which slowed my digestion down and  lead to gas and cramping. The tamoxifen slowed it down even further, leading to the bacterial overgrowth and the volvulus. 

 

And now my IBS is practically gone! I still have a cranky gut, which does cramp and spasm on occasion, but basically it's better than it has ever been and what issues I do have are totally manageable.

 

So Tamoxifen could easily be triggering a serious increase in you IBS. Try getting off Tamoxifen, if you aren't already, and no carbs for a day to see if bacterial overgrowth might be the culprit. Good luck!

Laura_loo
Member

Re: Tamoxifen and stomach cramps

Hi, The GP seemed to think it was Tamoxifen however my consultant said it isnt a common side effect and to go back to the doctors!!

Its a nightmare!

Kittkatt
Member

Re: Tamoxifen and stomach cramps

Hi Laura, has there ever been any suggestion that you might have IBS?? Maybe nothing to do with the Tamoxifen ...
Mine gets bad at times of stress but responds really quickly to the antispasmodic, Mebeverine.
Hope you get an answer quickly,
Kitt
Xx
Laura_loo
Member

Tamoxifen and stomach cramps

Hi, I am 32 years old and was diagnosed with breast cancer when I was 29. All of that is done now but I am on Tamoxifen for 10 years.

I have always suffered from the hot flushes and minor indejestion which is annoying but I live with it. Over the past 6 months my stocmach cramps/Indejestion has got worse and worse and has become so severe I am waking at all hours crying in pain. This morning I would actually say It was as bad as labour pains, added with the hot flushes I was having made me feel awful. I have tried the chemist over the counter tablets and they dont seem to work.

I am going to book an appointment with my consultant as my GP was of no help whatsover.

I was just wondering if anyone has suffered simelar pains and side effects and if anyone has any suggestions to help?

 

Thanks